Roughly 8 in 10 Americans routinely reach for over-the-counter (OTC) pain pills to relieve headaches, backaches, sore muscles, fevers, or colds, according to a national poll by the American Gastroenterological Association (AGA). Most are unaware that these medications, if used incorrectly, can be just as dangerous as prescription drugs.
In my GI practice, I often see cases of accidental OTC pain medicine overdose that have caused stomach bleeding, ulcers, liver damage, and even liver failure. And, I am not alone – the poll found that gastroenterologists see, on average, nearly two patients per week with complications from OTC pain pills.
As the nation’s attention is focused on the opioid crisis, and with good reason, we cannot forget about the risks associated with OTC pain medicines. While it may seem harmless to take more OTC medications than indicated, the body is not capable of absorbing higher doses of pain medicine ingredients at a faster rate.
According to the AGA’s survey, many people are confident they can manage symptoms on their own, without consulting a doctor. Yet, the same poll found that 39% of Americans knowingly took more than the recommended dosage. In most cases, they falsely believed that taking more OTC pain medicine than what was indicated on the label would help them “feel better faster.”
A short time ago, I treated a woman in her 20s who recently had dental surgery. She was taking Lortab, which is a combination of acetaminophen and hydrocodone, an opioid. But when she still felt pain, she took additional OTC acetaminophen to try to find faster relief. When I saw her, her liver tests were abnormal, her acetaminophen level was elevated, and she was feeling very nauseated. In trying to get faster pain relief, she unintentionally overdosed on OTC pain medicine.
To help patients avoid this kind of medication mishap, it’s vital that health care providers initiate conversations at every visit about the dangers of OTC pain medicine overdose. The following tips have helped me advise my patients and educate them on the associated risks:
• Encourage your patients to read and follow all medicine labels, even on OTC drugs – every time they reach for something in the medicine cabinet.
• Talk to your patients about the two main types of oral OTC pain medicines and make sure they know to take only one product at a time containing the same type of active ingredient.
• Ask about all medicines your patients take, including OTC medicines, as they may not know to tell you.
• Patients may not realize that their current health situation, age, and/or medical history can impact their risk for OTC pain medicine overdose. Let them know that products that worked in the past may no longer be the right choice for them now.
If more health care providers emphasized the dangers of incorrect usage of OTC pain medicines, we could easily help patients avoid the dangerous side effects of taking too much.
Dr. Wilcox is professor of medicine in the division of gastroenterology and hepatology at the University of Alabama at Birmingham and a chair of AGA’s Gut Check: Know Your Medicine campaign.